Small study associates hair-loss medication with depression

The Los Angeles Times “Science Now” blog reports, “Using Propecia – generically known as finasteride – to promote hair growth for baldness can lead to sexual dysfunction and severe depression, even long after use of the drug is stopped,” according to research published in the Journal of Clinical Psychiatry.

Endocrinologist Michael S. Irwig, MD, of the George Washington University Hospital, “studied 61 former users of Propecia who had suffered sexual side effects for at least three months and compared them with a group of healthy balding men who had never used it and had no psychiatric symptoms.” He found that “moderate or severe depressive symptoms were present in 64% of the former Propecia users, but in none of the control group.”

The CBS News “HealthPop” blog points out, “Finasteride is used to treat male pattern hair loss – the thinning of the hair on the scalp leading to a receding hairline or balding on the top of the head – according to the National Institutes of Health.” The drug, manufactured by Merck, “can also be used to treat benign prostatic hypertrophy or enlargement of the prostate gland – under the brand name Proscar – which can cause problems such as frequent and difficult urination and the sudden inability to urinate.” However, “the type looked at in the study was finasteride as found in Propecia.”

MedPage Today explains, “Finasteride can cross the blood-brain barrier. In the brain, it blocks the action of an enzyme that alters the levels of hormone-derived neuroactive steroids, including a metabolite that can bind to receptors for the gamma-aminobutyric acid (GABA) neurotransmitter system, which has been implicated in anxiety and depression.” Dr. Irwig advised that “men who report persistent sexual difficulties after taking finasteride should consider being screened for depression, and further controlled studies should be done.”

This entry was posted in General Health. Bookmark the permalink.